VANCOUVER, British Columbia -- A patient undergoing emergency surgery stunned an OR team here with greenish-black arterial blood. Surgeons and anesthesiologists were totally puzzled.
VANCOUVER, British Columbia, June 8 -- A patient undergoing emergency surgery stunned an OR team here with arterial blood that was greenish-black. Surgeons and anesthesiologists were totally puzzled.
After a brief hiatus to make sure the blood was arterial and not venous, the operation proceeded apace. Only later did an explanation emerge.
As anesthesiologist Giuseppe Del Vacario, M.D., of St. Paul's Hospital conceded in an interview, the team heard hoofbeats, but neither zebras, nor horses, nor even Vulcans, the well-known green-blooded characters in Star Trek, filled the bill. What did, it emerged, was cyanosis caused by sulfhemoglobin.
The patient was undergoing urgent bilateral fasciotomies for the compartment syndrome. The greenish-black blood was found after anesthesia induction, reported Stephan K.W. Schwarz, M.D., of the University of British Columbia, and colleagues, in a case report in the June 9 issue of The Lancet.
It turned out that the precipitating factor was an excess of sulfhemoglobin in plasma, possibly brought on by heavy doses of the migraine therapy sumatriptan (Imitrex).
"It has previously been reported that an arterial sulfhemoglobin concentration of 5 g/L produces detectable cyanosis, but we observed a dark complexion, and discolored blood, at 2 g/L," the authors wrote.
The idea that sumatriptan was the precipitating agent is merely conjecture, but the case illustrates that cyanosis can have several different causes, said Dr. Del Vacario, co-author.
"The issue is a fascinating one," said Dr. Del Vacario. "From our perspective, whenever we see discolored or cyanotic-looking blood, the vast majority of cases are due to a potentially life-threatening dyshemoglobinemia -- normal hemoglobin in the reduced or deoxygenated state."
But cyanosis can also be caused by oxidation of hemoglobin into methemoglobin, or, more rarely, when a sulfur atom is incorporated into the pophyrin ring of the heme group, resulting in sulfhemoglobin. In either case, the oxygen-carrying capacity of the patient's blood is severely compromised, the authors noted.
The patient, a 42-year-old man white man with "a rather dark complexion" arrived at the hospital with a compartment syndrome in both legs. He was a smoker, with a history of migraine, and regularly used sumatriptan at the highest indicated dose of 200 mg daily, plus diclofenac, and the hypnotic zopiclone.
His only abnormal blood result was a creatine kinase concentration of 43 384 U/L. A toxicology screen was negative.
After an uneventful anesthesia induction, Dr. Del Vacario asked his resident, Alana M. Flexman, M.D., also a co-author, to do the arterial puncture for insertion of an indwelling radial-arterial catheter. But when she did so, the yield was a dark, greenish-black blood, leaving her to believe that she had punctured a vein instead. They were eventually successfully in advancing the catheter and confirming through pressure transduction that the catheter was indeed in an artery.
"We did a blood gas on it, and to our surprise the PaO2 [partial oxygen pressure] was in fact in the normal range; it was in excess of 100 [135 mm Hg]," Dr. Del Vacario said. "What was going through our heads at that time was that we were dealing with some sort of dyshemoglobinemia, but the extent of the differential diagnosis was beyond our capability at that time."
Although they had an on-site co-oximeter, it did not measure in the 620 nm wavelength at which sulfhemoglobin has peak absorption, and therefore the sample showed as normal for both methhemoglobin and carboxyhemoglobin, but did not detect the much rarer sulfhemoglobin, he said.
The patient did well clinically during the night and did not go into myoglobinemic renal failure, as his physicians were concerned might happen. But the nature of the dyshemoglobinemia remained a mystery, despite multiple consultations with toxicologists, hematologists, and other physicians, until the authors got results of a second, qualitative test indicating the presence of sulfhemoglobin.
They sent a third to a lab in the Toronto area for quantitative analysis, and that test showed a sulfhemoglobin concentration of 2 g/L. The patient recovered without incident, stopped taking sumatriptan after discharge, and at a subsequent visit five weeks after his last dose had no trace of sulfhemoglobin in his blood, the authors reported.
Dr. Del Vacario said that although sulfhemoglobinemias generally resolve with erythrocyte turnover, as it did in the case of the patient, transfusion may be necessary in severe cases.
"The formation of sulfhemoglobin can be caused by medications, including sulfonamides," the authors wrote. "It is possible that our patient's arguably excessive intake of sumatriptan, which contains a sulfonamide group, caused his sulfhemoglobinemia."
"Although they affect the behavior of normal hemoglobin, neither methemoglobin nor sulfhemoglobin transport oxygen," they continued. "Dyshemoglobinaemias should be considered as possible causes of cyanosis, particularly in the presence of a relatively normal PaO2."